Winter Storm, Coastal Hancock
- When
- March 1, 9:00 AM EST to 4:00 PM EST
- Where
- Coastal Hancock forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.563, -68.368 (the zone’s center; the record gives no point)
Intense low pressure tracking north through the Gulf of Maine to New Brunswick brought heavy snow and gusty winds to the region. Storm total snow accumulations generally ranged from 5 to 9 inches.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CAR wrote it up.
Intense low pressure tracking north through the Gulf of Maine to New Brunswick brought heavy snow and gusty winds to the region. Storm total snow accumulations generally ranged from 5 to 9 inches. Wind gusts of 35 to 45 mph...with a few gusts in excess of 60 mph near the immediate coast...brought near blizzard conditions at times. The combination of heavy wet snow accumulating on powerlines and the gusty winds combined to help bring down powerlines which led to power outages. Many schools and businesses either cancelled or closed early...with many events also postponed due to the storm.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Mar 1, 4:07 AM EST, 4 hours 53 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
407 AM EST TUE MAR 1 2005
.SYNOPSIS...STRONG LOW PRESSURE WILL TRACK NORTH THROUGH THE GULF
OF MAINE AND THEN MOVE INLAND ACROSS EASTERN MAINE TODAY SPREADING
HEAVY SNOWFALL OVER THE AREA. THE LOW WILL SLOWLY TRACK INTO
NORTHERN MAINE TONIGHT AND CONTINUE INTO THE GULF OF SAINT LAWRENCE
ON WEDNESDAY. LOW PRESSURE WILL LINGER OVER THE MARITIMES THROUGH
THE END OF THE WEEK MAINTAINING A COLD NORTHWEST FLOW.
&&
.SHORT TERM (TODAY THROUGH WEDNESDAY)...
WARNINGS TO STAY IN PLACE. WILL CONTINUE W/THE BLEND OF THE GEM/EURO
& GEM SOLUTIONS. THEIR PLACEMENT WAS CLOSE PER 06Z ANAL. NAM WAS
FURTHER S & WEAKER. AS A MATTER OF FACT ALL THE GUIDANCE UNDERDOING
THE STRENGTH OF THE LOW BY 2 TO 4 MBS. RUC WAS DOING PRETTY WELL PER
LATEST OBS & RADAR/SATL TRENDS. STARTING TO SEE BANDING OF SNOW
PULLING NNW OFF THE ATLC W/DECENT WAA & MOISTURE TRANSPORT IN THE
LLVLS TAKING PLACE. THINKING IS THAT AT LEAST 2/HR SNOWFALL RATES
ARE A GOOD BET THIS MORNING ACROSS DOWNEAST & THE COAST INTO CENTRAL
AREAS. GOOD LLVL JET (50 KTS) W/NICE ENE INFLOW IN BLYR & SE FLOW
FROM 4K TO 7K FT TO HELP ENHANCE THE LIFT/OMEGA. SWOMCD WAS SIGHTING
PSBL POTENTIAL INSTABILITY WHICH WOULD ENHANCE SNOWFALL RATE.
HEAVIEST QPF ON THE NNW SIDE OF THE LOW. USED A BLEND OF GFS & HPC
FOR QPF. DID RAISE THE STORM TOTALS ESP ACROSS FAR WNW AREAS BY 2
INCHES. IN ADDITION TO THE HEAVY SNOW WILL BE NEAR BLIZZARD
CONDITIONS THIS MORNING MAINLY ON THE COAST AS THE LOW MIGRATES NWD
& GRADIENT TIGHTENS. DID GO FOR A TRANSITION TO SOME SLEET & PSBL
FREEZING DRIZZLE OVER DOWNEAST ESP THE COAST AS WARMER ALOFT GETS
PULLED NW. THINKING HERE IS THAT ANY FREEZING PRECIP WILL GO RIGHT
BACK TO SOME LIGHT SNOW OR SNOW SHOWERS AS COLDER AIR GETS PULLED
BACK INTO THE COLUMN.
LOOKING FOR HEAVY SNOW SHIELD TO SHIFT N LATER THIS MORNING INTO
THIS AFTERNOON OVERSPREADING ALL OF NORTHERN MAINE AS THE LOW MOVES
THROUGH ERN MAINE. LATEST INDICATIONS ARE THAT THIS LOW WILL BEGIN
TO SLOW UP LATER THIS AFTERNOON AS IT GETS CAPTURED BY UPPER LEVEL
LOW MOVING IN FROM THE SW. SNOW TO CONTINUE OVER FAR NORTHERN MAINE
INTO TONIGHT W/CONVERGENCE AXIS SHOWING UP AT THE SFC. SNOW TO TAPER
DOWN TO SNOW SHOWERS OVER CENTRAL & DOWNEAST AREAS THIS EVENING
W/THE AID OF NW WINDS AIDING IN DOWNSLOPING.
KEPT MENTION OF OCCASIONAL SNOW ACROSS THE N & W ON WED W/LOW JUST N
OF THE BORDER. GOING W/JUST SNOW SHOWERS FURTHER S ONTO THE COAST AS
NWLY FLOW HOLDS. 1-3 INCHES OF ADDITIONAL SNOW PSBL FOR N & W ON
WED. DID NOT MAKE TOO MANY CHGS TO THE TEMPS AS THEY ARE HOLDING
WELL PER LATEST OBS. DID MAKE SOME SLIGHT ADJUSTMENTS TO THE
DEWPOINTS PER LAST 3 HRLY TRENDS.
&&
.LONG TERM (WEDNESDAY NIGHT THROUGH MONDAY)...A DEEP AND WELL STACKED
LOW PRESSURE SYSTEM WILL REMAIN ACROSS EASTERN CANADA THROUGH THE
END OF THE WEEK INTO THE COMING WEEKEND. THIS WILL MAINTAIN A COLD
NORTHWEST FLOW OF AIR ACROSS THE AREA WITH TEMPERATURES CLOSER TO THE
AVERAGE FOR EARLY FEBRUARY THAN FOR EARLY MARCH. MOISTURE WRAPPING
AROUND THE LOW WILL RESULT IN SNOW SHOWERS ACROSS THE NORTH WEDNESDAY
NIGHT INTO FRIDAY NIGHT. SNOW SHOWERS MAY BE BRIEFLY MODERATE DURING THE
MIDDAY AND AFTERNOON HOURS THURSDAY AND AGAIN FRIDAY AS DEEP COLD AIR
MOVING IN ALOFT IS MADE UNSTABLE WITHIN THE LOWER FEW THOUSAND FEET BY
THE STRENGTHENING LATE WINTER SUNSHINE. THE WEEKEND SHOWS A REINFORCING
MASS OF DEEP ARCTIC AIR SURGING DOWN FROM THE POLAR REGIONS. THIS WILL
BRING MORE UNSEASONABLY COLD CONDITIONS AND CONTINUED CHANCES FOR SNOW
SHOWERS.
&&
.AVIATION...LIFR CONDITIONS EXPECTED TODAY IN HEAVY SNOW...WIND AND BLOWING
SNOW THROUGHOUT THE REGION. CONDITIONS MAY IMPROVE TO IFR OVER SOUTHERN AREAS
THIS AFTERNOON AS SNOW DECREASES IN INTENSITY AND CIGS LIFT A BIT.
&&
.MARINE...
KEPT STORM WARNING GOING THIS MORNING AS LLVL JET MOVING IN ALOFT
COULD TRANSLATE DOWN INTO THE SFC FOR A BRIEF PERIOD OF LESS THAN 6
HRS. WENT W/45-50 EARLY & THEN BROUGHT WINDS DOWN TO GLW CRIT BY
LATE MORNING & THEN WINDS REALLY COME DOWN AS LOW PRES MOVES THROUGH
EASTERN ME. PREV WIND/SEA GRIDS IN GOOD SHAPE & ONLY MADE SLIGHT
ADJUSTMENTS TO ALIGN W/GYX. SEAS WILL STAY IN SCA CRIT LATER TONIGHT
INTO WED DESPITE OFFSHORE FLOW.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...WINTER STORM WARNING FOR MEZ001>006 TODAY THROUGH LATE TONIGHT.
...WINTER STORM WARNING FOR MEZ010-011-031-032 TODAY INTO THIS
EVENING.
...WINTER STORM WARNING FOR MEZ015>017-029-030 TODAY.
MARINE...STORM WARNING FOR ANZ050 THIS MORNING.
GALE WARNING FOR ANZ050 THIS AFTERNOON.
&&
SHORT TERM/MARINE...HEWITT
LONG TERM/MARINE...BLOOMER
AVIATION...SMF/BLOOMER/HEWITTHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CARIBOU ME 551 AM EST TUE MAR 1 2005 MEZ001>006-010-011-015>017-029>032-021030- CENTRAL PENOBSCOT ME-CENTRAL PISCATAQUIS ME-CENTRAL WASHINGTON ME- COASTAL HANCOCK ME-COASTAL WASHINGTON ME-INTERIOR HANCOCK ME- NORTHEAST AROOSTOOK ME-NORTHERN PENOBSCOT ME-NORTHERN PISCATAQUIS ME- NORTHERN SOMERSET ME-NORTHERN WASHINGTON ME-NORTHWEST AROOSTOOK ME- SOUTHEAST AROOSTOOK ME-SOUTHERN PENOBSCOT ME-SOUTHERN PISCATAQUIS ME- INCLUDING THE CITIES OF...ALLAGASH...BANGOR...BAR HARBOR... BAXTER ST PARK...BLUE HILL...BROWNVILLE JUNCTION...BUCKSPORT... CALAIS...CARIBOU...CHERRYFIELD...CLAYTON LAKE...DAAQUAM...DANFORTH... DEBOULLIE MOUNTAIN...DEXTER...DOVER-FOXCROFT...EAGLE LAKE... EASTPORT...ELLSWORTH...FORT FAIRFIELD...FORT KENT...GREENVILLE... GUILFORD...HOULTON...HOWLAND...LIMESTONE...LINCOLN...LUBEC... MACHIAS...MADAWASKA...MILLINOCKET...MOUNT KATAHDIN...NEWPORT... OLD TOWN...PATTEN...PORTAGE...PRESQUE ISLE...RIPOGENUS... SAINT PAMPHILE...VAN BUREN AND VANCEBORO 551 AM EST TUE MAR 1 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN AND EASTERN MAINE. .DAY ONE... ...HEAVY SNOW AND WIND WILL AFFECT THE REGION TODAY INTO TONIGHT... WINTER STORM WARNINGS REMAIN POSTED FOR THE ENTIRE REGION TODAY INTO THIS EVENING ACROSS DOWNEAST AND COASTAL AREAS. WINTER STORM WARNINGS ARE UP FOR NORTHERN AND CENTRAL MAINE INTO TONIGHT. SNOWFALL AMOUNTS WILL RANGE FROM 7 TO 12 INCHES OVER DOWNEAST AND COASTAL AREAS WHILE FURTHER NORTH INTO NORTHERN AND CENTRAL MAINE...SNOWFALL AMOUNTS WILL BE ON THE ORDER OF 8 TO 15 INCHES WITH THE HIGHEST AMOUNTS ACROSS THE NORTHWEST AND MOUNTAINS. IN ADDITION TO THE HEAVY SNOW WILL BE THE INCREASING NORTHEAST WINDS TODAY WHICH WILL LEAD TO CONSIDERABLE BLOWING AND DRIFTING SNOW WITH NEAR WHITEOUT CONDITIONS. ACROSS EASTERN AREAS...NEAR BLIZZARD CONDITIONS CAN BE EXPECTED. FOR MORE INFORMATION...PLEASE REFER TO THE STATEMENT /PWMWSWCAR/ISSUED BY THIS OFFICE. .DAYS TWO THROUGH SEVEN... OCCASIONAL SNOW WILL CONTINUE ACROSS NORTHERN AREAS ON WEDNESDAY WITH ADDITIONAL SNOW ACCUMULATIONS OF 1 TO 3 INCHES. GUSTY NORTHWEST WINDS WILL LEAD TO BLOWING AND DRIFTING SNOW ACROSS NORTHERN AND CENTRAL AREAS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE REQUIRED TODAY INTO TONIGHT. HEWITT
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
746 AM EST TUE MAR 1 2005
MEZ002-004>006-010-011-015-016-031-032-011430-
AROOSTOOK...PENOBSCOT...HANCOCK...PISCATAQUIS AND WASHINGTON
COUNTIES...
746 AM EST TUE MAR 1 2005
...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...AROOSTOOK...PENOBSCOT...
HANCOCK...PISCATAQUIS AND WASHINGTON COUNTIES...
AT 740 AM EST...DOPPLER WEATHER RADAR INDICATED AN AREA OF HEAVY
SNOWFALL EXTENDING FROM MILLINOCKET DOWN TO BANGER. THIS AREA OF SNOW
WAS MOVING NORTH. WHITEOUT CONDITIONS CAN BE EXPECTED ACROSS THE
REGION.
LOCATIONS LIKELY TO BE AFFECTED THROUGH 930 AM EST INCLUDE...
EAST MILLINOCKET... HOULTON... MEDWAY... DANFORTH...
WYTOPITLOCK... DANFORTH... BROWNVILLE JUNCTION...
BANGOR... SPRINGFIELD... LINCOLN... MILO... CARIBOU...
PRESQUE ISLE... WASHBURN...
THIS STORM HAS THE POTENTIAL TO PRODUCE...
GUSTY WINDS...UP TO 35 MILES AN HOUR...
VERY HEAVY SNOWFALL...WITH UP TO 2 INCHES PER HOUR...
A WINTER STORM WARNING REMAINS IN EFFECT FOR THE REGION TODAY.
REPORT SNOWFALL REPORTS TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN CARIBOU.
LAT...LON 4652 6783 4612 6946 4492 6892 4544 6733
HEWITTThe national radar mosaic for the moment the first event began.
2 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2005Every state in 2005This day in weather historyWarnings in Maine, March 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5441748, 5441749.